Follow
Share

Mom is waking 5-6 times a night. We are exhausted during the day. She sleeps alot because of her Carbidopa-levadopa meds.

This question has been closed for answers. Ask a New Question.
Ambien works for us.
Helpful Answer (1)
Report

These comments are very helpful. Mom's allergies were acting up so I thought I would try the benadryl and maybe get some rest along with it. Nothing happened! I talked to her doctor and she said that it doesn't work the same on dementia patients as it would for me or you. That I found out. My problem is for 3 months she slept and was in bed for 20-22 hrs a day. Now she is up at dawn and would get up at 5 in the morning when I get my husband off to work and won't go to bed with the time change and it not getting dark until later which is around 8ish, but she thinks she needs to stay up a few hours longer. She is wearing me out! She is so nosy, she couldn't go to sleep if she had to. I am outside doing chores and she is pacing the doors and windows hunting for me!! She almost fell twice today when I came inside because she was snooping around to see what I was doing and got caught. She is very feeble, but thinks she needs to "run" when she sees me coming. Anyone else ever experienced this? Suggestions anyone? Thanks!
Helpful Answer (0)
Report

I agree with the melatonin. It is non-habit forming and 1 or 2 mg. should not hurt her. Try to keep her awake during the day and if that is failing consult the doctor about perhaps lowering the dosage of her L-dopa med. Do exercises and walk to keep her stimulated. Outings around a mall is great. Make sure her doctor knows about the insomnia. You have to get your sleep to be a caregiver. Best wishes!
Helpful Answer (0)
Report

Don't let her sleep all day.
Helpful Answer (1)
Report

My husband was yelling and muttering 24/7 for about 3 weeks straight. Melatonin and Benedryl had no effect. Neither one of us was getting any sleep. I finally got him into his neurologist who put him on a low dose of Serequel at bedtime. That did the trick. There is a black box warning for elderly people, but in my husband's case, the good far outweighed the possible dire side-effects. We were on the verge of a murder-suicide case if he didn't start sleeping. He has been on it for 3 years now with no side effects except a much more cheerful caregiver.
Helpful Answer (5)
Report

Is your mom napping during the day? If so, try to keep her awake during the day. Easier said than done, I know.

There are medications that aren't 'sleeping pills' but have the side effect of making people tired. Maybe you could ask her Dr. if he could suggest something. You could try Benedryl but antihistimine's can make some people a little crazy. I tried Benedryl with my dad and he responded to it well.

Does your mom have a nighttime routine? Routine can relax some people, get them in a good frame of mind for a good night's sleep.
Helpful Answer (2)
Report

You could try melatonin, which has no harmful side effects. I found out the hard way that my mom had adverse reactions to all sedatives. She screamed louder and longer with them than without, but she thought she slept through the night, and she would wake me up 11-20 times a night. I gave that 120 lb woman enough to knock out an elephant.
Helpful Answer (1)
Report

Perhaps you could give her this medication at night.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.